Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Lincoln, IL

August 8, 20224 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 8, 2022, 7:55 PM CDT for 4 counties in Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2022, 7:55 PM CDT (00:55 UTC)
Expired
Aug 8, 2022, 10:11 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 125 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:00 PM CDTHEAVY RAIN 2.342 Wnw Effingham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS53 KILX 090055
FFWILX
ILC035-049-079-173-090400-
/O.NEW.KILX.FF.W.0041.220809T0055Z-220809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
755 PM CDT Mon Aug 8 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Shelby County in central Illinois...
  Cumberland County in east central Illinois...
  Effingham County in south central Illinois...
  Jasper County in southeastern Illinois...

* Until 1100 PM CDT.

* At 755 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Effingham, Newton, Toledo, Altamont, Neoga, Teutopolis, Greenup, 
  Watson, Stewardson, Dieterich, Beecher City, Edgewood, Ste. Marie, 
  Willow Hill, Jewett, Shumway, Montrose, Wheeler, Hidalgo and 
  Bogota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3922 8882 3931 8881 3933 8802 3891 8800
      3891 8881 3922 8881

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
719 
WGUS73 KILX 090311
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1011 PM CDT Mon Aug 8 2022

ILC035-049-079-173-090321-
/O.CAN.KILX.FF.W.0041.000000T0000Z-220809T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland IL-Effingham IL-Jasper IL-Shelby IL-
1011 PM CDT Mon Aug 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SHELBY, 
CUMBERLAND, EFFINGHAM AND JASPER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 400 AM CDT for portions of 
central Illinois, east central Illinois and southeast Illinois.

LAT...LON 3922 8882 3931 8881 3933 8802 3891 8800
      3891 8881 3922 8881

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:11 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 8, 6:11 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
611 PM CDT Mon Aug 8 2022

.SYNOPSIS...
Issued at 228 PM CDT Mon Aug 8 2022

Showers and thunderstorms are expected across parts of central IL
late this afternoon and tonight. The best chances appear to be
south of the I-72 to Danville area where flash flooding is a
concern due to the possibility of heavy rain. Rain will taper off
across the area late tonight and tomorrow, with cooler conditions
expected for Tuesday. Highs for the rest of the week are expected
to be in the upper 70s to mid 80s across central Illinois.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

Currently, an upper wave is moving east through Ontario and a
surface cold front is draped from Chicago to just east of Peoria.
This front will move southeast tonight, helping fire off some
thunderstorms across the area. Originally, was thinking storms
would fire between Peoria and Bloomington before 3 PM, but the
latest mesoanalysis is indicating this might be hard to do. So,
it may wait until it pushes a little further east. Still, there
are a few cells that have initiated in the southeastern zones
ahead of the front in ~3000 J/kg of MLCAPE. Deep shear continues
to look limited, so severe storms will be hard to come by.
However, precipitable water values around 2 inches and a slow
moving forcing mechanism may combine to produce some training
thunderstorms today. Have issued a flash flood watch through 4 AM
for the southern zones, primarily south of I-72 where the HREF
continues to point towards an elevated excessive rainfall
potential in the LPMM product.

Precipitation chances look to continue late tonight and into
early tomorrow in the vicinity of the front. Skies will be cloudy
in most areas to start, but give way to some sun later tomorrow
starting in the NW with considerably cooler air in place area-
wide.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

In the long term, we'll see a central U.S. ridge and eastern U.S.
trough with IL right in between. The influence of the trough and
cooler surface high will dominate our area, keeping temperatures
slightly below average and conditions on the drier side. There is
a hint of precipitation chances for Thu and Sun/Mon. But chances
are relatively low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Aug 8 2022

Challenging aviation forecast over the next 12-18 hours with TSRA
and IFR ceilings likely at some terminals. A cold front stretched
from KSPI-KTIP at 23z and was pressing southeast at 12 kt. Models
are in good agreement that convection will increase along the
boundary this evening and persist overnight with KDEC-KCMI on the
northern edge of the active weather, and this is where tempo
groups for TSRA are included. Confidence is low on the ending time
of precip behind the front, and have stretched VCSH to 12z at
KDEC-KCMI. The other main issue is low ceilings behind the cold
front, with MVFR currently observed at KPIA-KBMI. Short range
guidance is in good agreement that ceilings will lower to IFR at
KSPI-KDEC-KCMI for several hours tonight, with slow improvement
from the north after daybreak. Lower confidence on scattering of
the lower ceilings but model consensus around 16-18z is forecast.
Aside from brief winds over 10 kt immediately behind the front,
winds will be light through the period, veering northwest to
northeast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Tuesday for ILZ052-054>057-061>063-
066>068-071>073.

&&

SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...25
Hazardous weather outlook, Aug 8, 3:45 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Mon Aug 8 2022

ILZ027>031-036>038-040>051-053-092045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible near and east of the I-55
corridor through this evening. The main hazards with any storms are
lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054>057-061>063-066>068-071>073-092045-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Showers and storms are expected through tonight. Locally heavy rain
and flash flooding is possible, especially where storms repeat over
the same areas. A Flood Watch is in effect through late tonight. A
few storms may also become strong and produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms are possible at times through Tuesday
night. The probability for severe weather is low, although locally
heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMB

In the hours before

Special weather statement, Aug 8, 2:31 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
231 PM CDT Mon Aug 8 2022

ILZ067-068-071>073-082015-
Clay-Richland-Jasper-Lawrence-Crawford-
231 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern
Lawrence, southwestern Crawford, southern Jasper, Richland and east
central Clay Counties through 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olney, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Olney, Dundas and West Liberty around 240 PM CDT.
  Claremont around 245 PM CDT.

Other locations in the path of this storm include Sumner, Chauncey
and Hardinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3866 8834 3887 8835 3904 8781 3868 8774
TIME...MOT...LOC 1930Z 260DEG 29KT 3877 8815

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NMB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:55 PM CDTFlash Flood WarningILXCrawford, Jasper85 min
Aug 9, 8:16 AM CDTAreal Flood AdvisoryILXChristian, Clark, Coles, Cumberland, Edgar, Effingham and 2 more4 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.